Dalteparin-sodium

Dalteparin-sodium Reactions 1680, p111 - 2 Dec 2017 Spinal epidural haematoma: case report A 63-year-old woman developed spinal epidural haematoma during therapy with dalteparin sodium [dalteparin]. The woman presented for undergoing scheduled lysis of adhesion and clearance of intra-abdominal collections via a midline laparotomy. A year before presentation, she had undergone a distal pancreatectomy and splenectomy for pseudopapillary carcinoma of the pancreas. She reported a good experience with epidural analgesia following her pancreatectomy and hence requested epidural analgesia again for the current surgery. An epidural catheter was placed at T8-9 thoracic interspace by the loss of resistance to air technique in a single attempt. She was administered epidural analgesia and a dose of subcutaneous dalteparin sodium 500 units every 24 hours was given eight hours after arrival at the post-anaesthesia recovery room. On post operative day 2, she was unable to move or feel her legs. On examination, muscle strength of her left and right leg was reduced along with decreased sensation and motor reflexes. An intrathecal migration of the catheter was considered as the cause of lower limb weakness. A syringe filled with saline was attached and the the catheter was aspired. She reported improvement in symptoms following the aspiration. On examination, her right leg showed a power of 4/5 for hip flexion, knee extension, plantar, and dorsiflexion of the foot. There was a decreased ability to discern pinprick in a nondermatomal pattern, limited to the left leg and the proprioception was impaired bilaterally. During attempts for ambulation, she had difficulty in achieving balance and needed constant assistance. The concerns of movement of catheter and suspected spinal epidural haematoma were raised by radiology team and the epidural catheter was removed. Multiplanar, multi sequence MRI of thoracolumbar spine which showed a lentiform epidural collection posterior to the spinal cord extending from mid-T4 through mid-T7 that revealed predominantly low-intensity signals on T1 and high-intensity signals on T2. Some heterogeneity was also observed, consistent with the findings of an acute spinal-epidural haematoma (SEH). The CSF signal was effaced around the cord at the T5-T6 level, corresponding to the largest component of the haematoma. Her weakness had slightly worsened in comparison to the initial improvement following the aspiration. An urgent decompressive thoracic laminectomy was performed, 11 hours after SEH was suspected. Intra operatively, the epidural haematoma was identified at the T5 to T7 level, adherent to the dura. A thrombosed vein leading to the haematoma was identified. A night before the event at 2030 hours, she had received the last dose of dalteparin sodium. Her remaining hospital stay was uncomplicated and at the time of discharge from the hospital, she had normal neurological function with intact motor and sensory function. Author comment: "A variety of risk factors are associated with the development of SEH. These include patient factors such as advanced age, . . . use of low molecular weight heparin (LMWH) during the presence of an indwelling catheter, early (intraoperative/early postoperative) dosing of LMWH, and concomitant use of medications interfering with hemostasis. Among the many risk factors noted above, indwelling epidural catheter, female sex, and early postoperative use of LMWH were present in our case." Sondekoppam RV, et al. Temporary decompression of symptomatic epidural hematoma via an in situ epidural catheter: A case report. A and A Case Reports 9: 123-126, No. 4, 15 Aug 2017. Available from: URL: http://doi.org/10.1213/ XAA.0000000000000544 - Canada 803284498 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Dalteparin-sodium

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/dalteparin-sodium-XExFM5Y7kD
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39042-7
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p111 - 2 Dec 2017 Spinal epidural haematoma: case report A 63-year-old woman developed spinal epidural haematoma during therapy with dalteparin sodium [dalteparin]. The woman presented for undergoing scheduled lysis of adhesion and clearance of intra-abdominal collections via a midline laparotomy. A year before presentation, she had undergone a distal pancreatectomy and splenectomy for pseudopapillary carcinoma of the pancreas. She reported a good experience with epidural analgesia following her pancreatectomy and hence requested epidural analgesia again for the current surgery. An epidural catheter was placed at T8-9 thoracic interspace by the loss of resistance to air technique in a single attempt. She was administered epidural analgesia and a dose of subcutaneous dalteparin sodium 500 units every 24 hours was given eight hours after arrival at the post-anaesthesia recovery room. On post operative day 2, she was unable to move or feel her legs. On examination, muscle strength of her left and right leg was reduced along with decreased sensation and motor reflexes. An intrathecal migration of the catheter was considered as the cause of lower limb weakness. A syringe filled with saline was attached and the the catheter was aspired. She reported improvement in symptoms following the aspiration. On examination, her right leg showed a power of 4/5 for hip flexion, knee extension, plantar, and dorsiflexion of the foot. There was a decreased ability to discern pinprick in a nondermatomal pattern, limited to the left leg and the proprioception was impaired bilaterally. During attempts for ambulation, she had difficulty in achieving balance and needed constant assistance. The concerns of movement of catheter and suspected spinal epidural haematoma were raised by radiology team and the epidural catheter was removed. Multiplanar, multi sequence MRI of thoracolumbar spine which showed a lentiform epidural collection posterior to the spinal cord extending from mid-T4 through mid-T7 that revealed predominantly low-intensity signals on T1 and high-intensity signals on T2. Some heterogeneity was also observed, consistent with the findings of an acute spinal-epidural haematoma (SEH). The CSF signal was effaced around the cord at the T5-T6 level, corresponding to the largest component of the haematoma. Her weakness had slightly worsened in comparison to the initial improvement following the aspiration. An urgent decompressive thoracic laminectomy was performed, 11 hours after SEH was suspected. Intra operatively, the epidural haematoma was identified at the T5 to T7 level, adherent to the dura. A thrombosed vein leading to the haematoma was identified. A night before the event at 2030 hours, she had received the last dose of dalteparin sodium. Her remaining hospital stay was uncomplicated and at the time of discharge from the hospital, she had normal neurological function with intact motor and sensory function. Author comment: "A variety of risk factors are associated with the development of SEH. These include patient factors such as advanced age, . . . use of low molecular weight heparin (LMWH) during the presence of an indwelling catheter, early (intraoperative/early postoperative) dosing of LMWH, and concomitant use of medications interfering with hemostasis. Among the many risk factors noted above, indwelling epidural catheter, female sex, and early postoperative use of LMWH were present in our case." Sondekoppam RV, et al. Temporary decompression of symptomatic epidural hematoma via an in situ epidural catheter: A case report. A and A Case Reports 9: 123-126, No. 4, 15 Aug 2017. Available from: URL: http://doi.org/10.1213/ XAA.0000000000000544 - Canada 803284498 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve Freelancer

DeepDyve Pro

Price
FREE
$49/month

$360/year
Save searches from
Google Scholar,
PubMed
Create lists to
organize your research
Export lists, citations
Read DeepDyve articles
Abstract access only
Unlimited access to over
18 million full-text articles
Print
20 pages/month
PDF Discount
20% off